Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 85, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Nov 10, 2020, 7:35 PM EST for Lake County, Newaygo County, Michigan. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2020, 7:35 PM EST (00:35 UTC)
- Expired
- Nov 10, 2020, 9:00 PM EST
- In force
- 85 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lake County, MI, Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 100 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 7:33 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 6:58 PM EST, 37 minutes earlier.
Area forecast discussion, Nov 10, 6:58 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
658 PM EST Tue Nov 10 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 144 PM EST Tue Nov 10 2020
- Rain, wind and storms tonight into Wednesday
- Cooler for the rest of the week
- A storm system possible this weekend
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 144 PM EST Tue Nov 10 2020
-- Rain, wind and few storms tonight into Wednesday --
Bands of light Showers continue to spread over Southwest Michigan
this afternoon. Expect these bands to intensify as the afternoon
progresses. The strong flow will shift to a more southwest
direction as the front approaches and the gradients tighten.
These showers out ahead of the front aren't surprising given the
moist southerly flow today. Dewpoints are in the upper 50s to low
60s. Couple that with moist low level flow and strong winds aloft,
it is a recipe for narrow frontal rain bands. There is wind
advisory for this evening due to the strong winds moving through
the region at and behind the cold front. Wind gusts up to 50 mph
this evening at times are expected.
The cold front is currently moving through Wisconsin and will move
through the lower Peninsula of Michigan this evening. Latest CAMS
have the cold front moving across the CWA this evening entering
around 7 PM and exiting around 2-3 AM.
MLCAPE in the 200-400 J/Kg range will remain to help the storms
develop. The LLJ will continue to ramp up with NAEFS anomalies
showing winds speeds at 850mb to 700mb upwards of 65kts.
The other threat with this cold front will be heavy rain showers
with frontal passage. PWATS remain highly anomalous with values
of 1 to 1.5 inches. This will mean heavy downpours will be
possible especially in and around Ludington.
-- Cooler for the rest of the week --
Frontal passage will occur early Wednesday morning with
temperatures through the mid levels dropping almost 12C tomorrow.
This will mean SFC Temps tomorrow will drop 25 to 30 degrees from
today. However this will only take us to the reality that its
near the middle of November and temperatures in the mid 40s are
typical.
This pattern will continue through the latter half of the week
with colder temperatures and moist flow. Another weak trough and
corresponding cold front will move through the region late
Thursday into Friday. 850mb Temperatures at 7 AM Friday are -4C
with 850mb temps at 1pm of -9C. So given the cloudy skies and cold
air advection, temperatures are expected to be warmest through
the beginning of the day and then trend colder through the
afternoon. As far as precipitation with this front the current mid
range models take the best instability through the northern half
of the Lower Peninsula and only clips the southern portion of the
lower peninsula. So mixed precipitation is possible in the
afternoon along the lakeshore from Allegan north.
-- A storm system possible this weekend --
A weak ridge will pass over the Great Lakes region late Friday
into Saturday before a deeper frontal system moves from the
midwest towards Ontario Saturday into Sunday. The ensembles and
operational models are highly divergent on a solution for this
system. The GFS has a negatively tilted trough and moves it
through Michigan quickly Saturday. However the neutral orientated
EC moves it through slowly but is about 6 to 12 hours behind
bringing the mid level troughs through.
So a fair amount of confidence on mixed precipitation Saturday
into Sunday, however there is low confidence currently in the
timing.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 658 PM EST Tue Nov 10 2020
Narrow line of strong/svr tstms to come onshore at MKG around 01Z
with gusts near 50 kts, continuing east and reaching LAN/JXN
areas toward 04-05Z. Brief period of IFR vsbys is likely in the
heavy rain band.
Storms will probably weaken with time as they move east, but all
the terminals should see gusts to at least 40 kts with the line
and/or the cold frontal passage. Gusty winds continuing through
daybreak Wednesday then gradually diminishing.
Areas of MVFR cigs may linger in the wake of the exiting showers
and storms late tonight and Wednesday morning, especially at
MKG/GRR, but most terminals turning VFR in the afternoon if not
earlier.
&&
.MARINE...
Issued at 1141 AM EST Tue Nov 10 2020
Wind and waves will be hazardous to small craft through
Wednesday. South winds to 30 knots today will increase to 45 knot
gales tonight. Waves will build to 10+ feet tonight. Wind and
waves more favorable to small craft will return Wednesday night.
&&
.CLIMATE...
Issued at 144 PM EST Tue Nov 10 2020
Below are the high temperature records for today. Currently Grand
Rapids and Lansing have been broken and Muskegon has been tied.
The following high temperature records may be exceeded today:
Grand Rapids 67 1999
Muskegon 70 1911
Lansing 68 1999
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 5 AM EST Wednesday for MIZ037>040-043>046-
050>052-056>059-064>067-071>074.
LM...Small Craft Advisory until 7 PM EST this evening for LMZ844>849.
Gale Warning until 7 AM EST Wednesday for LMZ844>849.
&&
SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...Meade
CLIMATE...Ceru
MARINE...04Hazardous weather outlook, Nov 10, 12:18 PM EST, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1218 PM EST Tue Nov 10 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-111730- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1218 PM EST Tue Nov 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms and widespread gusty winds are expected this evening. Some of the storms could produce wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but reports of wind damage and strong winds are appreciated. LMZ844>849-111730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1218 PM EST Tue Nov 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Wind and waves will be hazardous to small craft. Winds will gust to 45 knots tonight and waves will build to 7 to 11 feet. .DAYS TWO THROUGH SEVEN...Wednesday through Monday West wind to 30 knots and 6 to 9 foot waves will be hazardous to small craft Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Nov 10, 7:34 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
734 PM EST TUE NOV 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 2 ENE LUDINGTON 43.97N 86.40W
11/10/2020 M41 MPH MASON MI AWOS
AWOS STATION KLDM LUDINGTON MASON.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 7:42 PM EST | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 70 min |
| Nov 10, 8:38 PM EST | Special Weather Statement | GRR | Kent | 37 min |
| Nov 10, 8:50 PM EST | Severe Thunderstorm Warning | GRR | Montcalm | 55 min |
| Nov 10, 9:26 PM EST | Special Weather Statement | GRR | Barry, Gratiot, Ionia, Isabella, Kalamazoo | 64 min |
| Nov 10, 10:22 PM EST | Special Weather Statement | GRR | Calhoun, Eaton | 53 min |
| Nov 11, 6:11 AM EST | Small Craft Advisory | GRR | 13 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.